Learn something new every day
More Info... by email
One of the most common types of medication, acetaminophen comes in two categories: analgesics and antipyretics. Analgesics help to ease the pain that is associated with having pain such as a headache, backache, toothache, muscle tension or soreness, menstrual cramps or sore throat. Antipyretics, on the other hand, help to reduce fever along with other common cold symptoms. Acetaminophen can be taken orally in a variety of forms, such as tablets made from white crystalline powder, coated capsules and liquid, and it usually can be purchased over the counter at pharmacies and big-box retailers. In some cases, doctors might prescribe acetaminophen to treat pain that sometimes results from surgery.
Appropriate dosage amounts for this medicine vary depending on the person's age, symptoms and overall health. For instance, doctors warn anyone with liver disease not to use acetaminophen, because the chemicals in it cause an adverse reaction in liver cells and can lead to damage. Typically, most brands instruct adults and children age 12 and older to take two capsules or tablets every four to six hours. One single dose ranges from 250 milligrams to the 650 milligrams often found in extra-strength acetaminophen.
Overall, the recommended amount in a single day ranges 325 milligrams to 1,000 milligrams, depending on the severity of symptoms. No more than five to eight pills within a 24-hour period are recommended. To follow safety guidelines, adults must read the package instructions carefully, because directions and dosages will vary by brand.
Dosage amounts differ significantly for infants and other children younger than 12 years old. Preferred forms for babies and young children include drops, liquid and chewable tablets, all of which are deemed effective in preventing accidental overdose. Dosage amounts will differ according to the age and weight of the child.
The packaging of acetaminophen for infants and young children often features a chart with ages and weights to guide parents in giving safe dosages. One pitfall of the chart, however, is that it might not present an accurate dosage based on weight, because every child is different. Therefore, it is best for parents to seek the advice of a doctor or a pharmacist when in doubt about how to treat their child's symptoms.
Although acetaminophen best serves as a pain reliever, fever reducer and muscle relaxer, it poses some serious side effects and health risks. Rare allergic reactions also might be the cause of acetaminophen side effects. Symptoms that require immediate medical treatment include respiratory difficulty, hives, rash and swelling of the face, lips, tongue or throat.
In the worst cases, liver damage might result from acetaminophen overdose. Adults can prevent such complications by avoiding prescription or over-the-counter acetaminophen while taking other medications, as these might already contain acetaminophen with decongestants or other drugs. Also, drinking alcohol while taking acetaminophen is highly discouraged, because it can aggravate the liver and cause stomach bleeding.
Anybody with liver problems, or heavy alcohol drinkers should be very careful about taking this medication because of acetaminophen's toxicity to the liver.
Very often a medication might have the abbreviated version of this ingredient listed, APAP. If that is the case you know that acetaminophen is one of the active ingredients in that particular medication.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!